Police are warning Kootenay residents to use caution following four critical overdose cases in the Nelson area in the past three months.

Police are warning Kootenay residents to use caution following four critical overdose cases in the Nelson area in the past three months.

Overdoses spike in Nelson

Physicians and police are urging caution following four critical drug overdoses in the last three months.

Physicians and police are urging the community to think twice when using illicit drugs following at least four critical drug overdose cases in Nelson over the last three months.

“This is my third year in Nelson, and I’ve never seen anything like this,” said Dr. Nic Sparrow, emergency department physician at Kootenay Lake Hospital.

“I’ve seen six overdose cases since the end of April, four of them critical, and that’s just me. That doesn’t include cases that other doctors may have seen.”

Recent cases do not seem to be related to a specific type of drug — fentanyl, cocaine, morphine and opiates appear to be contributing factors in the recent overdoses. In many cases, a combination of drugs and alcohol resulted in individuals needing emergency care.

“Most recent cases involved individuals under 40, but there isn’t a more narrow age range,” reads a press release.

Police are urging the community to keep this in mind as a number of annual festivals, including Shambhala, approach.

“Nelson is regarded as a party town and that has brought associated drug issues,” reads the release.

“You name it—from acid to crystal meth to cocaine to ketamine—we have seen it in Nelson. More people are using drugs and definitely more people are selling drugs in our community,” said police chief Wayne Holland.

“In these recent cases it doesn’t appear to be first-time users and there doesn’t appear to be a specific drug as the cause.”

Though the police encourage drug and alcohol abstinence, they said those who indulge should ensure they don’t mix different drugs, take drugs while alone or experiment with higher doses.

Police urged anyone who thinks they’re having an overdose to call 9-1-1 immediately.

“We are here to help. We may be called out in these cases, but are not interested in pursuing charges against individual drug users. We want them to get the medical help they need and get it as quickly as possible. 9-1-1 is the best way to make sure that happens,” said Holland.

Delays in getting care can have tragic consequences according to Sparrow.

“In the recent cases the individuals were found and received urgent medical care. It’s important for people to know that the consequences of an overdose can be life-threatening.”

Interior Health are encouraging individuals struggling with substance us to seek help. For more information contact the Nelson Mental Health and Substance Use office at 250-505-7248.

More information about harm reduction and overdose prevention is available at towardtheheart.com.